CAMERON COUNTY, TEXAS (ValleyCentral) — The increasing rate of fentanyl overdoses is taking a toll on first responders across the Valley.
Law enforcement agencies are asking the community to remain aware and vigilant.
“On the mental side of course you’re dealing with pain and suffering and so you never get used to that,” Rene Perez, paramedic with South Texas Emergency Care Foundation said.
First responders say the number of deaths related to fentanyl is raising a big red flag in Cameron County.
From exposure, to giving patients the proper amount of care and fatal outcomes, Valley paramedics say fentanyl overdoses are causing concern.
“These medics do have to go home and again our goal is to make sure that they go home to their families and being exposed to these dangers out there really adds stress to the job you’re very cognizant of what is going on and definitely stresses you,” Perez said.
Perez says families must know the dangers fentanyl can cause and a very small amount can lead to a deadly outcome.
Paramedics add it’s best to have Narcan in your home because that can be a lifesaving measure if your loved one is exposed to fentanyl.
“If family members may know, maybe a family member taking fentanyl or anything like that they should have Narcan in their house and of course it is now readily available from the standpoint of over the counter,” Perez said.
Signs of fentanyl overdose include being unresponsive, clammy skin, shallow breathing and small pupils.
Perez says if you know of someone that maybe struggling with drug use, you want to make sure they seek professional help.
“Definitely talk to somebody about that and it’s always a good idea to have those discussions with mental health and drug abuse and drug addiction go hand in hand so make sure the right folks are involved in that,” Perez said.